West Virginia, 2007

High Wind in West Virginia, December 16 to 17, 2007

December 16 to 17, 2007 · NWS PBZ · 3 events in 2 counties and zones

High winds behind a cold front associated with strong low pressure caused damage in Garrett county Maryland, and Preston and Tucker counties in West Virginia.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

High winds behind a cold front associated with strong low pressure caused damage in Garrett county Maryland, and Preston and Tucker counties in West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 16, 7:01 PM EST, 59 minutes earlier.

Area forecast discussion, Dec 16, 7:01 PM EST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EST SUN DEC 16 2007

.SYNOPSIS...
LOW PRESSURE WILL EXIT THE REGION TONIGHT AND MONDAY. GUSTY WINDS
AND SNOW SHOWERS WILL PREVAIL THROUGH THIS EVENING...DIMINISHING
MONDAY. HIGH PRESSURE WILL BUILD INTO THE REGION MONDAY...WITH
COOL AND DRY CONDITIONS INTO MID WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
LOW PRESSURE IS CROSSING NORTHEAST OHIO...WITH RADAR SHOWING SNOW
SHOWERS WRAPPING AROUND THE LOW ACROSS THE NORTHERN OHIO VALLEY.
WINDS ARE INCREASING AS THE PRESSURE GRADIENT CONTINUES TO
TIGHTEN. WILL KEEP WIND ADVISORIES THROUGH EARLY THIS EVENING
ACROSS EAST CENTRAL OHIO...AND TONIGHT FURTHER EAST. WITH
UPSLOPE/LAKE ENHANCEMENT POTENTIAL IN ADDITION TO WRAP AROUND
SNOW...WILL CONTINUE THE WINTER STORM WARNING FOR NORTHWEST
PA...AND HAVE ISSUED A SNOW ADVISORY FOR THE SOUTHEAST RIDGES.
WILL ALSO INCLUDE AREAS OF BLOWING AND DRIFTING SNOW ALONG THE
NORTH AND RIDGES FOR TONIGHT AS THE SNOW TRANSITIONS TO A LOWER
WATER CONTENT AND WIND GUSTS WILL BE IN THE 45-55 MPH RANGE. HIGH
PRESSURE BUILDS IN FOR MONDAY...WITH WINDS DECREASING...AND LAKE
ENHANCED/UPSLOPE SNOWS GRADUALLY DIMINISHING. WINTER LIKE
TEMPERATURES WILL PREVAIL MONDAY...WITH HIGHS REMAINING BELOW
FREEZING ACROSS MOST AREAS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL GENERALLY PREVAIL...WITH TEMPERATURES
MODERATING TO NEAR NORMAL BY TUESDAY AFTERNOON.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL PREVAIL FOR TUESDAY NIGHT...WITH WEAK LOW
SWINGING ACROSS NORTHERN COUNTIES FOR WEDNESDAY. EXPECT THIS TO
ONLY INCREASE CLOUD COVER SOMEWHAT NORTH HALF...WITH A CHANCE FOR
FLURRIES OR SNOW SHOWERS THERE. NEXT STORM SYSTEM APPROACHES FOR
THURSDAY. CURRENT TRACK WOULD CAUSE PRECIP TYPE ISSUES AGAIN. AN
EVEN MORE DYNAMIC SYSTEM FOR SATURDAY NIGHT INTO SUNDAY...WHICH
WILL AGAIN HAVE WINTRY MIX POTENTIAL. FAVORED GFS MOS NUMBERS FOR
TEMPS.

&&

.AVIATION (UPDATED FOR 00Z TAFS) /00Z MONDAY THROUGH FRIDAY/...
CONTINUED MVFR ACROSS CWA. SNOW SHIELD FROM SURFACE LOW HAS
TRANSITIONED INTO LAKE EFFECT/LAKE ENHANCED. SEVERAL BANDS AT THIS
TIME WITH GENERAL SNOW AREA ACROSS CWA. IFR CONDITIONS (BOTH
CEILINGS AND VSBY) IN BANDS AND MVFR IN THE REMAINDER OF SNOW
AREA. WINDS CONTINUE STRONG, GENERALLY 270/280 AT 18 TO 20 KTS
WITH GUSTS TO 30-35 KTS (EXPECT GOOD DEAL OF MECHANICAL TURBULENCE
UPON CLIMB AND DECENT). EXPECT GRADUAL DIMINISHING OVERNIGHT WITH
ZZV FIRST AND GRADUALLY WORKING TO HLG AND PA TERMINALS. KEPT 1-3
SM IN -SN THROUGH ABOUT 04-05Z AND THEN GENERAL 3-5SM -SN REMAINDER
OF NIGHT. WINDS DIMINISHING ON MONDAY WITH STILL CHC -SHSN THROUGH
THE DAY. EXPECTING PREVAILING VFR CONDITIONS FOR MONDAY NIGHT
THROUGH WEDNESDAY NIGHT. ANOTHER STORM SYSTEM WITH A WINTRY MIX
WILL MOVE EAST ACROSS THE REGION FOR THURSDAY AND FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...HIGH WIND WARNING UNTIL 5 AM EST MONDAY FOR MDZ001.
     SNOW ADVISORY UNTIL 5 AM EST MONDAY FOR MDZ001.
OH...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WIND ADVISORY UNTIL 5 AM EST MONDAY FOR PAZ007>009-013>016-
     020>023-029>032.
     WINTER STORM WARNING UNTIL 5 AM EST MONDAY FOR PAZ007>009-015-
     016.
WV...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR WVZ001>004-012.
     WIND ADVISORY UNTIL 5 AM EST MONDAY FOR WVZ021-022.
     HIGH WIND WARNING UNTIL 5 AM EST MONDAY FOR WVZ023-041.
     SNOW ADVISORY UNTIL 5 AM EST MONDAY FOR WVZ041.

&&
Hazardous weather outlook, Dec 16, 4:50 PM EST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EST SUN DEC 16 2007

PAZ007>009-015-016-172200-
MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-
450 PM EST SUN DEC 16 2007

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 5 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.

SNOW SHOWERS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.
ADDITIONAL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED. IN
ADDITION...GUSTY WINDS TO 50 MPH WILL RESULT IN AREAS OF BLOWING
AND DRIFTING SNOW TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ013-014-020>023-029>032-WVZ021-022-172200-
LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-MARION-MONONGALIA-
450 PM EST SUN DEC 16 2007

...WIND ADVISORY IN EFFECT UNTIL 5 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ023-172200-
PRESTON-
450 PM EST SUN DEC 16 2007

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

WEST WINDS WILL GUST TO 60 MPH THROUGH TONIGHT. WIND GUSTS THIS
STRONG CAN CAUSE FLYING DEBRIS AND MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. TAKE EXTRA CARE TRAVELING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE AND POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MDZ001-WVZ041-172200-
GARRETT-TUCKER-
450 PM EST SUN DEC 16 2007

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM EST MONDAY...
...SNOW ADVISORY IN EFFECT UNTIL 5 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   SNOW ADVISORY.

WEST WINDS WILL GUST TO 60 MPH THROUGH TONIGHT. WIND GUSTS THIS
STRONG CAN CAUSE FLYING DEBRIS AND MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. TAKE EXTRA CARE TRAVELING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE AND POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-172200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
450 PM EST SUN DEC 16 2007

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Dec 16, 6:05 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EST SUN DEC 16 2007

PAZ007-008-014-022-023-170115-
MERCER-VENANGO-BUTLER-ARMSTRONG-INDIANA-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
BUTLER...ZELIENOPLE...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA
605 PM EST SUN DEC 16 2007

...BAND OF MODERATE TO HEAVY SNOW ACROSS THE REGION...

NATIONAL WEATHER SERVICE PITTSBURGH RADAR SHOWED A WIDE BAND OF
MODERATE TO HEAVY SNOW EXTENDING FROM MAURICE GODDARD STATE PARK
IN MERCER COUNTY...ACROSS THE SOUTHWEST PORTION OF VENANGO
COUNTY AND INTERSTATE 80...THOUGH THE NORTHERN TWO THIRDS OF BUTLER
COUNTY...OVER MUCH OF ARMSTRONG COUNTY TO THE CENTRAL SECTION OF
INDIANA COUNTY INCLUDING SHELOCTA AND INDIANA. THIS BAND WAS
SLOWLY MOVING EASTWARD.

SNOWFALL OF 1 TO 2 INCHES IS POSSIBLE IN A VERY SHORT TIME.
STRONG WINDS WILL ALSO REDUCE VISIBILITIES TO NEAR ZERO AT TIMES
IN BLOWING SNOW.

IF YOU PLAN TO TRAVEL IN THESE AREAS, ROADS WILL BE SNOW COVERED
AND SLICK. ALLOW FOR EXTRA TIME IF YOU MUST TRAVEL.
Special weather statement, Dec 16, 7:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
736 PM EST SUN DEC 16 2007

MDZ001-PAZ007>009-013>016-020>023-029>032-WVZ023-170245-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-PRESTON-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...SHARON...
HERMITAGE...GROVE CITY...GREENVILLE...FARRELL...OIL CITY...
FRANKLIN...SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...
BUTLER...ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...
MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...INDIANA...
WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...
MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...FAIRDALE...
UNIONTOWN...CONNELLSVILLE...OHIOPYLE...KINGWOOD...TERRA ALTA
736 PM EST SUN DEC 16 2007

...SEVERAL BANDS OF MODERATE SNOW CONTINUE ACROSS THE REGION
TONIGHT...

LIGHT SNOW CONTINUED ACROSS MUCH OF THE REGION THIS EVENING.
TEMPERATURES WERE ALSO DROPPING THROUGH THE 20S. EVEN SMALL
AMOUNTS OF SNOW WITH THE DROPPING TEMPERATURES WILL MAKE ROADS
VERY SLICK.

THERE WERE ALSO SEVERAL HEAVIER BANDS OF SNOW. ONE FROM VENANGO
COUNTY THROUGH CLARION AND INTO JEFFERSON COUNTIES IN PENNSYLVANIA.
BE ALERT ON INTERSTATE 80 BETWEEN BROOKVILLE AND CLARION FOR POOR
VISIBILITY AND SLICK ROADS. ANOTHER BAND STRETCHED FROM BUTLER
COUNTY ACROSS ARMSTRONG AND INTO INDIANA COUNTIES. BE ALERT ALONG
ROUTE 422 FOR HAZARDOUS CONDITIONS. STILL MORE AREAS OF HEAVIER
SNOW WERE FROM EASTERN ALLEGHENY COUNTY INTO WESTMORELAND COUNTY
AND SOUTHERN FAYETTE COUNTY, NORTHERN PRESTON COUNTY WEST VIRGINIA
AND MOVING INTO NORTHERN GARRETT COUNTY MARYLAND. MOTORIST ALONG
INTERSTATE 68 BETWEEN BRUCETON MILLS AND PINEY GROVE NEED TO BE
ALERT FOR HAZARDOUS DRIVING CONDITIONS AS WELL.

STRONG WINDS CONTINUED TONIGHT ACROSS THE REGION. AS A RESULT, BE
ALERT FOR SOME BLOWING SNOW WHICH WILL ALSO REDUCE VISIBILITIES.

IF YOU HAVE TO DRIVE TONIGHT, USE CAUTION. SLOW DOWN, TAKE IT
EASY AND LEAVE A LITTLE EARLIER FOR YOUR DESTINATION.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Preston

When
December 16, 8:00 PM EST to December 17, 2:00 AM EST
Where
Preston forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement

Law enforcement reported trees and power lines down around Terra Alta due to high winds.

High Wind, Preston

When
December 16, 8:00 PM EST to 11:00 PM EST
Where
Preston forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement

Law enforcement reported large tree branches taking down electric wires and causing power outages.

High Wind, Tucker

When
December 16, 8:00 PM EST to December 17, 1:00 AM EST
Where
Tucker forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement

Law enforcement reported trees and power lines down in Lead Mine.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64872, 64873, 64874.